Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 4, 2024, 2:44 PM EDT for Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 2:44 PM EDT (18:44 UTC)
- Expired
- May 4, 2024, 6:18 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS51 KRLX 041844
FFWRLX
VAC027-WVC047-059-109-042245-
/O.NEW.KRLX.FF.W.0014.240504T1844Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
244 PM EDT Sat May 4 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Buchanan County in southwestern Virginia...
Northwestern McDowell County in southern West Virginia...
Southeastern Mingo County in southern West Virginia...
Southwestern Wyoming County in southern West Virginia...
* Until 645 PM EDT.
* At 244 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grundy, Gilbert Creek, R.d. Bailey Lake, Hanover, Big Rock,
Gilbert, Iaeger, Hurley, Panther and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3728 8223 3736 8222 3754 8197 3754 8198
3762 8188 3760 8173 3750 8170 3727 8214
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
054
WGUS71 KRLX 042053
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
453 PM EDT Sat May 4 2024
VAC027-042103-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
453 PM EDT Sat May 4 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BUCHANAN
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
&&
LAT...LON 3741 8192 3742 8194 3744 8194 3745 8199
3747 8200 3748 8199 3749 8195 3750 8195
3751 8194 3753 8194 3753 8197 3755 8197
3762 8188 3760 8173 3750 8170 3738 8194
$$
WVC047-059-109-042245-
/O.CON.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-Mingo WV-Wyoming WV-
453 PM EDT Sat May 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS
EVENING FOR NORTHWESTERN MCDOWELL, SOUTHEASTERN MINGO AND
SOUTHWESTERN WYOMING COUNTIES...
At 453 PM EDT, Doppler radar indicated thunderstorms had previously
produced heavy rain across the warned area. Between 2 and 3 inches
of rain have fallen. Additional rainfall amounts up to 0.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Gilbert Creek, R.d. Bailey Lake, Hanover, Gilbert, Iaeger and
Panther.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3741 8192 3742 8194 3744 8194 3745 8199
3747 8200 3748 8199 3749 8195 3750 8195
3751 8194 3753 8194 3753 8197 3755 8197
3762 8188 3760 8173 3750 8170 3738 8194
FLASH FLOOD...RADAR INDICATED
$$
FMK148
WGUS71 KRLX 042218
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
618 PM EDT Sat May 4 2024
WVC047-059-109-042228-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-240504T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-Mingo WV-Wyoming WV-
618 PM EDT Sat May 4 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN MCDOWELL,
SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
&&
LAT...LON 3755 8197 3762 8188 3760 8173 3750 8170
3738 8194 3741 8192 3742 8194 3744 8194
3745 8197 3746 8198 3745 8199 3747 8200
3749 8195 3751 8194 3753 8194 3753 8197
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 4, 1:25 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 4, 1:25 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 125 PM EDT Sat May 4 2024 .SYNOPSIS... Upper level waves bring showers and storms at times through much of the weekend. Active weather continues into next week, with daily chances for showers and storms. && .NEAR TERM /THROUGH SUNDAY/... As of 120 PM Saturday... A moist southerly flow will combine with some upper level disturbances and afternoon heating to provide showers and thunderstorms this afternoon into tonight. Chances for precipitation will lessen later tonight, but still can't be ruled out. A weak cold front then pushes into the area on Sunday, providing more showers and thunderstorms. While much of the area remains rather dry, if thunderstorms train over an area or hit an area that previously had a significant amount of precipitation, then isolated flash flooding could occur. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 1229 PM Saturday... Shower and thunderstorm chances will continue Monday with a stalled surface front over northern WV and a 500-mb shortwave approaching from the southwest. The severe weather threat still looks low Monday with weak 0-6 km shear of 15-25 kts. The threat of flooding also looks low Monday, but any storms that train over the same areas could potentially lead to localized flooding. Flash flood guidance should be high enough and storms should be isolated enough so that flooding won't be a widespread concern. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1229 PM Saturday... The unsettled weather pattern will continue through the rest of the week with daily thunderstorm chances. However, the time to watch for severe weather and flooding potential appear to be Wednesday and possibly also on Thursday. Our region will be located in the warm sector of a strengthening mid-latitude cyclone both days. Models are showing modest 0-6 km shear of 30-40 kts. Instability looks a little more favorable Wednesday than Thursday with MLCAPE values reaching 1,000-1,500 J/kg Wednesday afternoon. In addition, models are also showing PWAT values of 1.50-1.75" Wednesday into Thursday, so the threat of flooding will have to be monitored. SPC currently has portions of southeast Ohio and northeast Kentucky outlooked in a 15% threat of severe weather Wednesday, and WPC also has a marginal risk of excessive rainfall along and west of the Ohio River Wednesday. Stay tuned for new details over the coming days. Expect high temperatures reaching the 70s-80s in the lowlands and the 70s in the mountains each day through Thursday. Showers will remain possible Friday, but a cold front will likely pass through the region Friday afternoon from west to east, bringing drier air behind it. The pattern looks more tranquil and cooler heading into next weekend with highs back into the 60s. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... As of 120 PM Saturday... Showers and thunderstorms will remain a threat through the TAF period, with the better chances during the afternoon and evening hours. While wind should prevent fog in most locations tonight, some fog is possible along the eastern slopes of the mountains, and the deeper mountain valleys of southern West Virginia and southwestern Virginia. A weak cold front will push into the area on Sunday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY L H L M M M M M M L L M HTS CONSISTENCY M M M M H H H H H H H H BKW CONSISTENCY H H H H H M H L L H M M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H M M M L M M CKB CONSISTENCY L H H H H H H M H H H H AFTER 18Z SUNDAY... IFR conditions possible in showers and thunderstorms Sunday afternoon through early next week. Fog and/or low stratus are possible Sunday night and Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMC NEAR TERM...RPY SHORT TERM...JMC LONG TERM...JMC AVIATION...RPY
Hazardous weather outlook, May 4, 3:36 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 336 AM EDT Sat May 4 2024 OHZ066-067-075-076-083>085-WVZ009>011-019-020-050745- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Ritchie-Doddridge- 336 AM EDT Sat May 4 2024 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. Locally heavy rain could result in isolated high water issues, mainly in areas that received higher rainfall amounts yesterday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Daily rain and storm chances will continue this weekend into next week with strong storms possible on Sunday and again mid week. Heavy downpours could promote local flooding concerns throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>034-039- 040-515>526-050745- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson- Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 336 AM EDT Sat May 4 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Locally heavy rain could result in isolated high water issues, mainly in areas that received higher rainfall amounts yesterday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Daily rain and storm chances will continue this weekend into next week with strong storms possible mid week. Heavy downpours could promote local flooding concerns throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Warnings in West Virginia, 2024Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.